Alert archive / North Carolina / Winter Storm Warnings in 2018

Winter Storm Warning 3, NWS Raleigh, NC

March 24, 20185 counties in North Carolina

NWS Raleigh, NC issued this winter storm warning at Mar 24, 2018, 9:36 PM EDT for 5 counties in North Carolina. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 2018, 9:36 PM EDT (01:36 UTC)
Expired
Mar 25, 2018, 4:01 AM EDT
In force
6 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Forsyth County, NC, Guilford County, NC, Orange County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 9:39 PM EDTSNOW 1.2Roxboro, NCHEAVY SNOW WAS OCCURRING AND STICKING TO PAVEMENT.
Mar 24, 9:40 PM EDTSNOW 11 Ne Greensboro, NC
Mar 24, 10:21 PM EDTSNOW 13 E Walkertown, NC
Mar 24, 11:00 PM EDTSNOW 1.5Summerfield, NCREPORTED AT THE RESIDENCE OF A GSO OBSERVER.
Mar 24, 11:27 PM EDTSNOW 24 N Roxboro, NCALL SNOW. SPOTTER REPORTS HEARING TREES OR BRANCHES FALLING.
Mar 24, 11:33 PM EDTSNOW 13 W Pfafftown, NCSLUSHY ACCUMULATION. WET SNOW MIXING WITH RAIN.
Mar 25, 12:00 AM EDTSNOW 11 Sw Clemmons, NCCOCORAHS STATION NC-FR-37, 1 SW CLEMMONS.
Mar 25, 1:34 AM EDTSNOW 1.2Piedmont Triad Int'L, NCSNOW ENDED AT 0534Z.
Mar 25, 3:10 AM EDTSNOW 34 N Roxboro, NCFINAL SNOWFALL TOTAL 3.0 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
670 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS42 KRAH 250136
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
936 PM EDT Sat Mar 24 2018

...A period of heavy, wet snow expected across the northern
Piedmont early tonight...

NCZ007-021>024-251000-
/O.UPG.KRAH.WW.Y.0007.000000T0000Z-180325T0900Z/
/O.NEW.KRAH.WS.W.0003.180325T0136Z-180325T1000Z/
Person-Forsyth-Guilford-Alamance-Orange-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
and Carrboro
936 PM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

* WHAT...Heavy, wet snow. Wet snow accumulations of 1 to 3 inches
  are expected, with isolated amounts near 4 inches. The highest 
  amounts are expected to occur along and northwest of Interstate 
  85, across the northern portions of these counties.

* WHERE...Person, Forsyth, Guilford, Alamance and Orange 
  Counties.

* WHEN...Until 6 AM EDT Sunday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Expect
  significant reductions in visibility to as low as one quarter to
  one half mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for wet snow means winter weather conditions
will make travel very hazardous. If you must travel, keep an 
extra flashlight, food and water in your vehicle in case of an 
emergency. The latest road conditions for North Carolina can be 
found online at DriveNC.gov.

&&

$$

NCZ009-010-026-038>041-251000-
/O.EXB.KRAH.WW.Y.0007.000000T0000Z-180325T1000Z/
Vance-Warren-Franklin-Davidson-Randolph-Chatham-Wake-
Including the cities of Dabney, Henderson, Norlina, Wise, Afton, 
Warrenton, Lake Gaston, Pilot, Ingleside, Louisburg, Franklinton,
Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty,
Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary
936 PM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...

* WHAT...Wet snow. Wet snow accumulations ranging from a spotty
  coating in the southern portions of the affected counties, to
  between one half inch and one inch in the northern portions of
  the affected counties, are expected.

* WHERE...The north-central Piedmont of North Carolina.

* WHEN...Until 6 AM EDT Sunday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Expect 
  reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. Expect slick roads and 
limited visibilities, and use caution while driving. The latest 
road conditions for North Carolina can be found online at 
DriveNC.gov.

&&

$$

NCZ008-025-251000-
/O.EXT.KRAH.WW.Y.0007.000000T0000Z-180325T1000Z/
Granville-Durham-
Including the cities of Oxford, Butner, Creedmoor, Bethesda, 
Durham, and Research Triangle
936 PM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM EDT SUNDAY...

* WHAT...Wet snow. Snow accumulations around an inch or two, 
  especially on elevated and grassy surfaces, are expected.

* WHERE...Granville and Durham Counties.

* WHEN...Until 6 AM EDT Sunday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Expect 
  reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for wet snow means periods of wet snow
may cause travel difficulties. Expect slick roads and limited 
visibilities, and use caution while driving. The latest road 
conditions for North Carolina can be found online at DriveNC.gov.

&&

$$

For more information from the National Weather Service, visit
http://weather.gov/raleigh
1 follow-up statement
111 
WWUS42 KRAH 250801
WSWRAH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Raleigh NC
401 AM EDT Sun Mar 25 2018

...Wintry precipitation rapidly diminishing across the northern 
Piedmont...

.As an area of low pressure moves away from central 
NC, precipitation coverage and rates will decrease. Thus, no 
additional wintry accumulation is expected across the far 
northern Piedmont of central North Carolina.

NCZ007-021>024-250915-
/O.CAN.KRAH.WS.W.0003.000000T0000Z-180325T1000Z/
Person-Forsyth-Guilford-Alamance-Orange-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
and Carrboro
401 AM EDT Sun Mar 25 2018

...WINTER STORM WARNING IS CANCELLED...

Wintry precipitation was coming to an end across the far northern
Piedmont, thus the Winter Storm Warning has been cancelled.

$$

NCZ008>010-025-026-038>041-250915-
/O.CAN.KRAH.WW.Y.0007.000000T0000Z-180325T1000Z/
Granville-Vance-Warren-Durham-Franklin-Davidson-Randolph-Chatham-
Wake-
Including the cities of Oxford, Butner, Creedmoor, Dabney, 
Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, 
Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg,
Franklinton, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, 
and Cary
401 AM EDT Sun Mar 25 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Wintry precipitation was coming to an end across the northern 
Piedmont, thus the Winter Weather Advisory has been cancelled. 

$$

For more information from the National Weather Service, visit
http://weather.gov/raleigh

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this winter storm warning went out at Mar 24, 8:15 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 24, 8:15 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
815 PM EDT Sat Mar 24 2018

.SYNOPSIS...
An area of low pressure and upper level disturbance will move
northwest to southeast over North Carolina through tonight. Chilly
high pressure will build into the Carolinas from the north Sunday
through Tuesday. This high will move to our southeast and off the
coast Wednesday, bringing a warming trend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 415 PM Saturday...

Update: Based on new guidance, have expanded the winter weather
advisory area to include northern portions of Alamance, Orange, and
Durham counties for the potential for a half to a much as an inch of
snow, mainly on grassy and elevated surfaces.

The dampening mid level shortwave trough moving into IL will
continue a SE motion, passing through the Carolinas late tonight
into Sun morning. The associated surface low over SE MO will track
SE along the strengthening low level frontal zone, moving toward SW
NC tonight, followed by secondary cyclogenesis just off the SC coast
late. Mostly light precip associated with a weak leading
perturbation has spread across NC, and the initially high dewpoint
depressions have begun to decrease as cloud bases lower. We've
already seen a band of higher precip rates passing over the Triad
produce a period of snow, despite wet bulb temps sitting just above
freezing. That such cooling of the column is already occurring is
concerning, in that it suggests that perhaps a larger area of the
northern Piedmont may see a risk of snow bursts this evening into
the overnight hours. It's expected that as the stronger forcing for
ascent arrives this evening (including low level frontogenetic
forcing, incoming mid level DPVA, and increasing upper divergence
associated with the northwesterly jetlet moving from the W Ohio
Valley through the Carolinas), precip rates will pick up, with any
spotty areas filling in by mid evening. Where the rates are highest,
dynamic cooling is likely to prompt a rain/snow mix to switch over
to mostly snow, not unexpected given projections of a deep near
freezing isothermal layer. Surface temps should in general stay just
above freezing, however a period of surface cooling is apt to occur
within the heaviest precip over the northern Piedmont, causing an
accumulation of snow, primarily on grassy and elevated surfaces. But
if snow comes down heavy enough, some accumulation on roads,
especially bridges/overpasses, is not out of the question. Expect
precip totals of around a half to one inch across central NC, with
far northern Piedmont snowfall of one half to one inch, highest over
northern portions of the advisory area. Once the mid level wave
passes through late tonight, taking the heaviest precip to our east,
temps should rebound a degree or two, such that icy roads won't be a
big concern Sunday morning. Lows will be 31-38, again with the
cooler readings occurring during the heavier precip in the predawn
hours. -GIH

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 425 PM Saturday...

The by-now-shearing shortwave trough will be exiting to our SE Sun
morning, with the primary surface low dissolving to a weak inverted
trough over the S Appalachians and the secondary surface low moving
further offshore. Copious low level moisture will remain,
particularly over the W and S CWA, although the chilly wedging
surface high may allow for some low level drying over the NE CWA.
Nevertheless, expect a cloudy to mostly cloudy and cool day over
much of the area, and we may see lingering drizzle over the
Piedmont, especially west sections. Highs 43-50. Nocturnal cooling
with the wedge holding firm Sun night will prompt the low clouds to
hold firm, especially over the S and W. Lows 30-37. -GIH

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 200 PM Saturday...

Longer range forecast remains on track with much warmer weather
returning by mid week.

Cold air advection will continue Monday as high pressure ridges down
the Atlantic coast. The cool ridge holds through Tuesday, though
gradually weakening and lifting north into New England. The surface
high lifting out combined with a mid level ridge axis over the area
edging east and offshore Tuesday night will result in deep
SW return flow with strong warm air advection setting up
early Wednesday and continuing into Thursday. Temperatures on
Wednesday will rise into the 60s and then soar into the 70s on
Thursday.

While all of this is going on locally, a long wave trof will be
deepening over the Plains, with strong frontogenesis stretching out
of the Gulf northeastward into the Ohio Valley during the mid week.
The mid level ridge just east of the area will block and slow down
the eastward progression of this surface front, allowing deeper
layer moisture advection into the area, with precipitable waters
edging above 1.5 inches prior to the front's passage early Friday.
A lot of favorable ingredients will be also be present which would
support stronger shower and thunderstorm activity, which would most
likely manifest as a line of strong convection immediately ahead of
the front. Timing will be key, as just a little delay of frontal
passage from Thursday night into Friday would add increased
instability to the mix. Highs Friday will be in the mid 60s north to
mid 70s south.  Ridging builds in Friday night into Saturday with
cooler and dry weather.  Highs Saturday will range from 55 north to
65 south.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 815 PM Saturday...

The system producing widespread rain/snow will continue to affect
our region through the night. The main bulk of the precipitation
will be a mix of snow and rain in the NW and rain in the SE.
Widespread IFR to LIFR CIGS and VSBYS can be expected through
09z/Sunday. The precipitation will taper off to light mist and
drizzle between 09z and 12z, with lingering low CIGS/VSBYS through
18z/Sunday.

Looking beyond 18z Sun, within the cool surface ridge wedging down
into central NC, cigs will stay mostly MVFR at INT/GSO, with a trend
to VFR elsewhere Sun afternoon. MVFR conditions should dominate at
INT/GSO through Sun night, with VFR conditions elsewhere. By midday
Mon, VFR conditions are expected areawide, although sub-VFR
conditions may linger at INT/GSO. As the surface high builds
overhead and then drifts SE midweek, VFR conditions should dominate,
although there are signs that the Piedmont terminals may see periods
of sub-VFR clouds Tue into Wed as moisture increases aloft. Cigs
should be VFR Thu with a chance of showers areawide, within
southwest flow ahead of the next approaching storm system. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 5 AM EDT Sunday
for NCZ007-008-021>025.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...mlm/Franklin
AVIATION...Badgett/Hartfield
Hazardous weather outlook, Mar 24, 4:50 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
450 PM EDT Sat Mar 24 2018

NCZ009>011-026>028-038>041-043-250900-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Davidson-Randolph-
Chatham-Wake-Wilson-
450 PM EDT Sat Mar 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A brief mix of rain and wet snow is possible from late evening
through the overnight hours. No accumulation on roads is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-008-021>025-250900-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-
450 PM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-073>078-083>086-088-089-250900-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
450 PM EDT Sat Mar 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 24, 9:04 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
904 PM EDT Sat Mar 24 2018

NCZ007>009-021>025-250415-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
INCLUDING THE CITIES OF BUSHY FORK, CONCORD, ROXBORO, SURL,
OXFORD, BUTNER, CREEDMOOR, DABNEY, HENDERSON, PFAFFTOWN,
STANLEYVILLE, WINSTON-SALEM, GREENSBORO, LAKE TOWNSEND,
HIGH POINT, BURLINGTON, GRAHAM, CHAPEL HILL, CARRBORO, BETHESDA,
DURHAM, AND RESEARCH TRIANGLE
904 PM EDT Sat Mar 24 2018

...Light rain changing to wet snow across the northern Piedmont...

A band of higher intensity precipitation will continue to stream
southeastward across the NC northern Piedmont this evening. The
heavier precipitation rates will cause the precipitation to
change to snow, with a several hour period of moderate to briefly
heavy, wet snow likely along the Interstate 85 corridor from the
Triad to near RDU to Henderson. Temperatures will fall to between
32 and 33 degrees during this time, with a slushy snow accumulation
around one to two inches. While the accumulation will be greatest
on elevated and grassy surfaces, a slushy coating can also be
expected on roadways when the precipitation rates are highest.
Snow will then transition to light rain after midnight, before
tapering off between 1 AM and 4 AM.

Motorists are encouraged to exercise caution this evening because
of both slushy and slick roadways, and also visibility reductions
to a less than a quarter to half mile at times during the
heaviest snow.

26
Local storm report, Mar 24, 9:25 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT SAT MAR 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     SNOW             ROXBORO                 36.40N 78.98W
03/24/2018  E0.1 INCH        PERSON             NC   BROADCAST MEDIA

            MODERATE TO HEAVY SNOW, STARTING TO
            ACCUMULATE ON PAVEMENT.

&&

NP

Nearby

Winter Storm Warnings in North Carolina, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.